changing drugs?

Discussion in 'Parent Emeritus' started by AHF, Oct 6, 2011.

  1. AHF

    AHF Member

    Anyone have experience with changes in psychiatric medications for their difficult children? Seeing a new psychiatric, Peter Pan has now been taken off an anti-psychotic and an antidepressant to be put onto Effexor. My research shows that this might be a good option--I thought the antipsychotic was basically poisoning him--but also that the statistics on suicidality among young people as well as the severe withdrawal symptoms if you miss even one dose can be pretty extreme. Peter Pan doesn't look into this stuff. Strangely, for one who questions almost everything grownups recommend, when it comes to medications he just says, "The doctor said to take this," and he refuses to be his own best advocate. Anyone else with experience with this stuff? He's now been on about half the medications out there in the last 6 months. I'm not anti-medication; I just worry when the consequences can be so extreme and the individual taking the medication refuses to take any responsibility for investigating.
     
  2. keista

    keista New Member

    OK, so he won't do his own investigating. Does he at least report how each new medication makes him feel? Feel better, feel worse, tired, depressed, crazy, etc? in my opinion THAT is more important than advocating for or against a specific drug. If he's participating in the evaluation process, and has you as a mom checking up, then it's OK. Of course, at 21 you'd wish he was doing more, but that's minimum.

    on the other hand if he's not even participating in self evaluation of results/symptoms. That's a real problem. Wish I could advise in some capacity but have never experienced that in any capacity.

    ((((HUGS))))
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Well...I would worry about Effexor if he is iffy about taking the medications reliably. It is one that if he is hit or miss with doses, will make him absolutely feel miserable. Also if they even suspect he is bipolar why are they giving him an anti-depressant? Especially one that potent? That doesnt jive to me.

    On the other hand, I am really glad he has you to help him.
     
  4. susiestar

    susiestar Roll With It

    I took effexor for a short time. Wiz was on it at the same time and it was viciously awful. Being even 30 mn late for a dose set VICIOUS withdrawal into effect. Brain shivers, like little electric shocks in your brain, when turning my head t felt like the brain was still moving after the head stopped moving, Wiz became incredibly withdrawn and violent, I developed an absolute and total fear of being in a crowd which within a week became almost complete agoraphobia. I couldn't leave the house for a while, no reason worked, I was terrified but not really terrified of anything specific. That is just NOT who I am so it was a total personality change in a really bad way.

    Coming off of effexor was HARD. Wiz had to be hospitalized for 4 days until his new ssri was at a fairly high level. I went back to prozac because I had some and the nurse at the doctor office told me I should just go check into a psychiatric hospital and wouldn't put my messages through to the doctor and told them to NOT book an appointment for me. I thought the doctor told her to do it, but I saw the doctor at the store and she was totally shocked. As she is an AWFUL liar, I knew the nurse just didn't tell her. I had prozac and knew it is often used to treat ssri withdrawal because we had been there done that with Wz n the past. Prozac works for about 2 weeks so a dose every few days eased the withdrawal symptoms enough for me to not lose my mind.

    At very low levels effexor is a ssri medication, meaning it works on seratonin. WHen it is bumped up past the starting dose (lowest dose they make) it then works as a ssri/snri medication meaning it also works on norepinephrine and given that it stays in the body for such a short period of time, this makes withdrawal super nasty and you go into it super easy.

    There are a LOT of antidepressants that do not have this side effect profile or create side effects in such a huge % of the people who take the medication. I would not ever let a family member of mine take effexor, though I do know that it works for some people.
     
  5. AHF

    AHF Member

    Yes, these are exactly the concerns I've had. He was on Prozac, so maybe I'll keep the remainder of that prescription around in case. This psychiatrist doesn't think he's bipolar--neither do I--so that explains taking him off one of the drugs. Why Effexor, I don't know. I wasn't in on the session, and of course I want to grant him his autonomy that way, but when the s**t hits the fan I'll be the one on the other side of the fan. I also worry about the higher level of suicidal ideation shown in tests of Effexor. But mostly I don't understand how or why these guys keep flipping the medications around. It's as if they feel they have to justify the co-pay by prescribing something new.
     
  6. susiestar

    susiestar Roll With It

    I strongly advise you to keep the prozac around. It may be that they change things because he is still not doing well. I NEVER advocate changing more than 1 thing at a time. it takes longer, and can be a PITA, but at least you know what is doing what.

    I learned online about prozac staying in the body longer and being super helpful with withdrawal from other same-class medications. My family care doctor told me that ssri/snri withdrawal was a myth and I told her the reason she thought that was because her nurse wouldn't let anyone calling with a problem like that make an appointment and told us to go to a psychiatric hospital = because the witch of a nurse did. I discussed it with three psychiatrists and ALL of them were well aware of it but still watned to rx the newer medications because the drug reps made them sound so great.

    The psychiatrists ALL thought that using a single dose of prozac once or twice a week to control withdrawal if you were coming off of one ssri and/or snri medication and not starting another as you weaned was a brilliant idea. Each one first thought it was purely my idea, but I let them know it was something I saw suggested online and that I was asking if they thought it was a good idea. While Wiz may not ever be off of antidepressants, some people do not need them all the time. I know that two of them know use prozac for antidepressant withdrawal because I am friends with other patients or parents of other patients and we have discussed it. One even tells them that a patient told them how it worked and it was so simple and logical that he was shocked and recommended it to other psychiatrists in the area. Not saying this to brag, but to let you know that it is NOT something I read about and am passing on with-o consulting psychiatrists. I do think that it is wise to talk to a psychiatrist about this, but not all will even admit that withdrawal is a possibility. in my opinion they get that **** from drug reps. I went to college wtih a LOT of people who wanted to and did become drug reps and the things they will say to advertise a drug to doctors is astonishingly scary.
     
    Last edited: Oct 7, 2011
  7. DammitJanet

    DammitJanet Well-Known Member Staff Member

    My therapist had patients who had told her that effexor made them feel weird but until I told her exactly what it was like, she didnt understand. Unfortunately, most clients dont tell medical folks things clearly. Even though I havent been on effexor, I have heard enough about it to be able to tell her...lol.
     
Loading...